MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600IS18A
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 04/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), access site complications/cardiovascular injury, including perforation or dissection of vessels which may require intervention, are potential adverse events associated with the transcarotid transcatheter aortic valve replacement procedure.Vascular complications are a well recognized complication of the tavr procedure in this elderly population with multiple co-morbidities.Edwards has reviewed many reports, including screening data records and source documentation of vascular complications and has found that the root cause is typically related to a combination of vessel size, tortuosity and calcifications.Although the incidence is decreasing with smaller sheath/delivery system sizes and physician experience, there will continue to be cases in which vascular complications will occur.The thv physician training manuals instruct on procedural considerations for sheath insertion with regards to proper screening critical to reducing vascular complications.The training manual instructs the operator on proper sheath insertion and withdrawal techniques, including pre-dilating the vessel with the edwards dilators, as needed.It also notes that calcification may reduce lumen diameter and limit or prevent transfemoral passage of the devices.The ifu contraindicates patients with vessel characteristics that would preclude safe placement of sheaths such as severe obstructive calcification or severe tortuosity.Pre-procedure screening and assessment of the access artery internal diameters will enable the clinician to determine if the sapien valve can be delivered.Assessment of location and amount of circumferential calcium will aid in determining areas of reduced vessel diameters.The operators are trained to measure minimum vessel diameter taking calcium into account.The physician training manual also lists the minimum recommended vessel size for each size device.Despite the best screening tools, a small percentage of patients will have access vessels that are not capable of safely accommodating vascular access with large bore sheaths or where increased resistance is encountered during insertion of devices.In many cases, the vessel minimum luminal diameter (mld) may be borderline or below the indicated size.In addition, significant calcification and/or tortuosity, not always appreciable on imaging, could be contributing factors to the event.In this case, there was no allegation or indication a device malfunction contributed to this adverse event.The insertion difficulty and subsequent bleeding was likely related to patient's calcification catching onto the esheath during insertion.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required at this time.
 
Event or Problem Description
As found reported by the field clinical specialist, post valve deployment, bleeding was noted at the carotid insertion site.Hemostasis achieved but once the certitude sheath was removed, the bleeding persisted.Multiple sutures were needed to achieve hemostasis.The physician believed the transition of dilator/sheath got caught on some calcification and may have torn the carotid artery.There was some difficulty inserting the sheath, however the physicians felt calcification interacting with the esheath on insertion may be the cause of the injury.

Brand Name
EDWARDS CERTITUDE INTRODUCER SHEATH
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11788475
Report Number2015691-2021-02848
Device Sequence Number3854495
Product Code NPT
UDI-Device Identifier00690103194173
UDI-Public(01)00690103194173(17)210908(10)62601556
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2021
Device Model Number9600IS18A
Device Catalogue Number9600IS18A
Device Lot Number62601556
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2021
Initial Report FDA Received Date05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR